Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Whooshing sound when I turn my head. Should I be concerned ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 1934 Questions
I get a whooshing (sound?) when I turn my head and/or eye direction. It is like two to three times faster than my pulse. Should I be concerned?
Posted Wed, 20 Jun 2012 in General Health
Answered by Dr. Prasad 9 hours later

Thanks for the query.

Tinnitus refers to any sound heard within the ear without any external source. Tinnitus can be continuous or intermittent. Intermittent spells are precipitated by movements of head, yawning, blowing a balloon, sneezing and so on. Though abnormal, it usually doesn't mean anything serious. It is usually occurs due to minor disturbances within the middle and / or inner ear and should settle down in few weeks time.

I would be concerned only if you have the following symptoms as
- Ear ache or fullness of ear
- reduced hearing
- Dizziness
- Ear discharge
- Fever, sore throat, nasal congestion

An ear examination is warranted if "whooshing" like sound is associated with the aforementioned symptoms.

You need NOT be concerned if what you have is only this sound and nothing else.

Hope this helps. Let me know if you have any other queries.

Above answer was peer-reviewed by
Follow-up: Whooshing sound when I turn my head. Should I be concerned ? 10 hours later
I have seen a physician, earache and sore throat (strep) I have recently stopped taking Cymbalta by tapering off in a 2 week period. I have read articles associating anti-depressants and this annoying side effect. The (sound) does not seem to come from ears but between temples and neck.
Answered by Dr. Prasad 14 hours later

Hi and thanks again,

Before I address your doubts, let me try to make you understand what this annoying sound actually is:

1. Vestibular apparatus - a structure associated with balancing system of the body is located in the inner ear. Any structural or functional pathology (vestibular dysfunction) of this apparatus results in dizziness as well as ringing sensation (tinnitus)

Any cause located both within the ear and outside ear can result in vestibular dysfunction. Cymbalta and other selective serotonin reuptake inhibitor (SSRI) group of drugs can cause metabolic changes which affects vestibular function - resulting in tinnitus.

2. The ear is connected to the pharynx (throat) by a tubular structure known as Eustachian tube (ET). This tube remains closed. Whenever there are pressure changes within the ear, this tube opens up. At most times, ET opening is asymptomatic. But when the pressures changes are severe, this opening is associated with "whooshing" sound heard between the ear (temple) and neck.

Middle ear inflammation (otitis) is the most common condition where there is severe pressure changes resulting in symptomatic ET opening - thus the "whooshing" sound

Presuming you've had earache and sore throat recently, it is highly that you might be having otitis and thus this annoying sound. And as explained in my earlier reply this should settle down in a few weeks as you recover from earache / sore throat.

I would not relate the symptoms you have to cymbalta for the following reasons:
1. The symptom you describe is more likely to be due to ET tube opening and not vestibular dysfunction.
2. You have an associated ear ache and sore throat.
3. Drug induced tinnitus are usually seen while on medication. It doesn't occur when you are off medications.

The bottom line is,"after having read through your query, the symptom you have does not concern me. It should settle down gradually in a few weeks."

Hope I clarified your doubts. Please close this discussion if all your queries are addressed. Yet, should you have any more queries, I will be glad to guide you.

Wish you good health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor